Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 82, NWS Birmingham, AL

April 3, 2007Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2007, 11:56 PM CDT for Walker County, Alabama. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2007, 11:56 PM CDT (04:56 UTC)
Expired
Apr 4, 2007, 1:00 AM CDT
In force
64 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Walker County, AL

The radar

The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 12:30 AM CDTTSTM WND DMGCordova, ALTREE DOWN ON CAR. POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1952 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 040456
SVRBMX
ALC127-040600-
/O.NEW.KBMX.SV.W.0082.070404T0456Z-070404T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 PM CDT TUE APR 3 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALKER COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SUMITON...JASPER...CORDOVA...

* UNTIL 100 AM CDT

* AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARBON HILL...OR ABOUT 15 MILES EAST OF WINFIELD...AND MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF JASPER BY 1215 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3400 8765 3387 8763 3369 8705 3385 8696
      3400 8711

$$

61
1 follow-up statement
000 
WWUS54 KBMX 040510
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 AM CDT WED APR 4 2007

ALC127-040600-
/O.CON.KBMX.SV.W.0082.000000T0000Z-070404T0600Z/
WALKER AL-
1209 AM CDT WED APR 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT 
FOR WALKER COUNTY...

AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM SMITH DAM TO KANSAS... 
MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GAMBLE BY 1215 AM CDT...
  TOWNLEY AND JASPER BY 1220 AM CDT...
  SIPSEY BY 1235 AM CDT...
  EMPIRE AND CORDOVA BY 1245 AM CDT...
  SUMITON AND DORA BY 1255 AM CDT...
  BURNWELL BY 100 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.

LAT...LON 3399 8765 3386 8764 3368 8705 3384 8697
      3399 8711

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 11:00 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 3, 11:00 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT TUE APR 3 2007

.UPDATE...FOR PUBLIC DISCUSSION.

&&

.DISCUSSION...
AT 0330Z THE COLD FRONT WAS SITUATED FROM ROUGHLY TOLEDO...OH TO
WACO...TX. THE LINE OUT AHEAD OF THE FRONT HAS JUST MOVED INTO NW
ALABAMA. THERE IS A GUST FRONT OUT IN FRONT OF THE LINE MOVING AT
AROUND 40 MPH. THE ATMOSPHERE OVER CENTRAL ALABAMA IS STILL
UNSTABLE WITH LI/S RANGING FROM -5 OVER MARION COUNTY TO -1 OVER
CLEBURNE COUNTY. THE CAPES RANGE FROM 1800 J/KG OVER LAUDERDALE
COUNTY TO 200 J/KG OVER CALHOUN COUNTY. STILL EXPECTING THE STORMS
TO CONTINUE TO WEAKEN AS THEY MOVE CLOSER TO THE FORECAST AREA AND
AS THEY MOVE WEST TO EAST.

THE STORMS WILL MOVE INTO THE NORTHERN PART OF THE FORECAST AREA
BY MIDNIGHT AND WILL WEAKEN AS THEY MOVE SOUTH OF AN
ALICEVILLE...TO TUSCALOOSA...TO ASHLAND LINE BY 3 AM.

SEVERE THUNDERSTORM WATCH NUMBER 119 WILL BE VALID UNTIL 10Z.

/80/
&&

.AVIATION...DISCUSSION FOR 00Z TAFS.

EXPECTING A 3 TO 6 HOUR LULL IN THE THUNDERSTORM ACTIVITY UNTIL THE
COLD FRONT APPROACHES FROM THE WEST. AHEAD OF THE FRONT ANOTHER
ROUND OF THUNDERSTORMS ARE EXPECTED RESULTING IN IFR CONDITIONS.
SIGNIFICANT IMPROVEMENT SHOULD OCCUR IN THE WAKE OF THE FRONT DURING
THE MID MORNING HOURS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Apr 3, 8:40 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CDT TUE APR 3 2007

ALZ011>015-017>050-050140-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
840 PM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A COLD FRONT IS SPARKING SEVERE THUNDERSTORMS AS IT MOVES DOWN ACROSS
TENNESSEE TOWARDS ALABAMA. SOME INDIVIDUAL STORMS ARE EXPECTED TO
DEVELOP JUST AHEAD OF THE MAIN LINE. THE GREATEST THREAT OF SEVERE
WEATHER IS EXPECTED FOR AREAS GENERALLY NORTH OF INTERSTATE 20 AND
OCCUR FROM AROUND MIDNIGHT TO NEAR 4 AM. THE MAIN THREAT WILL BE
LARGE HAIL AND STRONG WINDS. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. THESE STORMS ARE EXPECTED TO EXHIBIT A WEAKENING TREND AS
THE MOVE INTO NORTHERN ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY DURING THE OVERNIGHT HOURS.

In the hours before

Special weather statement, Apr 3, 10:58 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 PM CDT TUE APR 3 2007

ALZ011-014-040500-
MARION-WINSTON-
1058 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON AND MARION
COUNTIES UNTIL MIDNIGHT CDT...

AT 1053 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF
HAMILTON TO 22 MILES NORTH OF ADDISON...MOVING SOUTH AT 30 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.

61
Special weather statement, Apr 3, 11:47 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CDT TUE APR 3 2007

ALZ015-040545-
WALKER-
1147 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 1245
AM CDT...

AT 1143 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 9 MILES WEST OF CARBON HILL
TO 22 MILES NORTH OF JASPER...MOVING SOUTHEAST AT 50 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45
MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...WILL BE
POSSIBLE. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE
ACTION TO PROTECT YOURSELF. SEEK SHELTER IN A SUBSTANTIAL ENCLOSED
BUILDING

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
WEDNESDAY MORNING FOR NORTHERN ALABAMA.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 5:57 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
Apr 4, 2:41 PM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more27 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.